icon star paper   Articles  
Back grey_arrow_rt.gif
Inclusion body myositis: another possible manifestation of antiretroviral-associated mitochondrial toxicity
  AIDS 2003; May 23; 17(8):1266-1267
Mona R. Loutfya; Nancy L. Sheehana; John E. Goodhewb; Sharon L. Walmsleya Division of Infectious Diseases, Department of Medicine, Toronto General Hospital, University of Toronto, Toronto, Canada; and the bPrimary Care Physician, Toronto, Canada.
Mitochondrial toxicity is a clinically important complication of nucleoside reverse transcriptase inhibitors (NRTI), which occurs as a result of inhibition of the enzyme, [gamma]-DNA polymerase. Multiple reported manifestations of mitochondrial toxicity include anaemia, myopathy, neuropathy, pancreatitis, hepatitic steatosis and lactic acidosis. We report on a patient who developed inclusion body myositis (IBM) and provide evidence supporting our hypothesis that IBM is a previously undocumented manifestation of NRTI-related mitochondrial toxicity.
Case report
A 45-year-old man with asymptomatic HIV-1 infection, initially diagnosed in 1989, has had extensive exposure to all available antiretroviral agents. His most recent regimen included stavudine 40 mg twice a day, didanosine 400 mg a day, nevirapine 200 mg twice a day, lopinavir/ritonavir 533/133 mg twice a day, amprenavir 750 mg twice a day and enfluvitide (T-20) injections, 90 mg subcutaneously twice a day.
Four years earlier, he complained of difficulty with his active sports lifestyle as a result of muscle fatigue and progressive muscle weakness maximal in his upper extremities. Electromyography and nerve conduction studies were negative for signs of myopathy. The muscle fatigue and weakness progressed; he also developed progressive dysphagia to solids then liquids, resulting in a 9 kg weight loss.
Physical examination revealed diffuse muscle atrophy and asymmetric diffuse weakness (grade 4) affecting the proximal and distal muscle groups in the upper and lower extremities and neck. On sensory examination, tendon reflexes and coordination were normal. Swallowing assessment confirmed severe oropharyngeal muscle weakness.
Laboratory investigations revealed a creatine kinase level of 960 U/l, negative muscle immune markers and normal lactate, thyroid stimulating hormone and sedimentation rate. Repeat electromyography and nerve conduction studies revealed diffuse fibrillation and reduced muscle action potential amplitudes bilaterally. Muscle biopsy showed frank myopathic changes with florid endomysial inflammation. Cryosections revealed frequent rimmed vacuoles and congo red staining showed frequent intranuclear apple-green birefrigent inclusions, pathognomonic for IBM. Ragged red fibres (RRF), a marker of mitochondrial toxicity, were seen on the biopsy.
Abacavir and lamivudine were substituted for stavudine and didanosine, and L-carnitine, co-enzyme Q10, thiamine and riboflavin were started. A gastric-jejunostomy tube was required for feeding. After 9 months of treatment, he reported a mild subjective benefit.
IBM is a chronic inflammatory muscle disease with characteristic clinical and histopathological findings. The onset is insidious, usually manifesting between the age of 50 and 70 years. The etiology of IBM is unclear, but mitochondrial dysfunction has been hypothesized to play a role in its pathogenesis.
RRF, a marker of mitochondrial disease, are often found in large numbers in the skeletal muscle of patients with mitochondrial myopathy and encephalomyopathy. Rifai and colleagues compared the frequency of RRF in muscle biopsies from 27 patients with IBM, polymyositis, or dermatomyositis with those from control subjects. In patients with polymyositis or dermatomyositis, the frequency of RRF was similar to that of the controls, but was higher than 1% in seven out of eight patients with IBM. The authors concluded that the frequent occurrence of RRF in IBM suggests that mitchondrial function is impaired in this disease.
HIV-1 infection itself has been associated with mitochondrial toxicity. Using an in-vitro assay to quantify the ratio of mitochondrial DNA to nuclear DNA, Cote and colleagues demonstrated that asymptomatic antiretroviral-naive HIV-infected patients have evidence of more mitochondrial toxicity than uninfected controls.
The use of NRTI further increases mitochondrial dysfunction. NRTI myopathy has been thought to be specific to zidovudine; however, in-vitro studies showed that zalcitabine and didanosine can produce fibroblast mitochondrial toxicity.
Cupler and colleagues reported two cases of IBM in HIV-1 infection. Both were 37-year-old HIV-1-infected men who developed dysphagia and proximal and distal muscle weakness. Both patients had elevated creatine kinase levels and characteristic muscle biopsies with occasional RRF. One patient was antiretroviral-naive and the other was receiving zidovudine. Despite discontinuing zidovudine in the latter, the symptoms worsened progressively.
A direct link between NRTI, mitchondrial dysfunction, and IBM is strongly suggested in our case. Our patient is younger than the average individual who develops IBM, he has had long-term exposure to NRTI, and RRF, indicative of mitochondrial disease, were present on muscle biopsy. The association between NRTI and mitochondrial toxicity has been well documented and it is likely that their prolonged use contributed to the development of IBM in our patient.
In conclusion, clinicians should consider IBM in the differential diagnosis of an HIV-infected, NRTI-treated patient with muscle weakness and dysphagia. Earlier suspicion, diagnosis and the discontinuation of NRTI may be the optimal strategy for management, although whether the condition is reversible remains unknown.
  icon paper stack View Older Articles   Back to Top   www.natap.org